Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 296, NWS Des Moines, IA

August 24, 2006Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2006, 10:44 PM CDT for Worth County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 10:44 PM CDT (03:44 UTC)
Expired
Aug 24, 2006, 11:45 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 250344
SVRDMX
IAC195-250445-
/O.NEW.KDMX.SV.W.0296.060825T0344Z-060825T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1145 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  NORTH OF LAKE MILLS TO 6 MILES WEST OF LYLE...AND MOVING SOUTHEAST
  AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTHWOOD BY 1100 PM CDT.
  MANLY BY 1145 PM CDT.

THE TOWNS OF JOICE...KENSETT...GRAFTON AND HANLONTOWN ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.


LAT...LON 4350 9352 4350 9304 4326 9304 4326 9345

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 250422
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT THU AUG 24 2006

IAC195-250445-
/O.CON.KDMX.SV.W.0296.000000T0000Z-060825T0445Z/
WORTH IA-
1122 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH COUNTY
UNTIL 1145 PM CDT...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES EAST OF LAKE MILLS TO 8 MILES WEST OF ST. ANSGAR...MOVING
SOUTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MANLY BY 1145 PM CDT.

THE TOWNS OF JOICE...KENSETT...GRAFTON AND HANLONTOWN ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4350 9352 4350 9304 4326 9304 4326 9345

$$

COGIL
000 
WWUS53 KDMX 250446
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU AUG 24 2006

IAC195-250455-
/O.EXP.KDMX.SV.W.0296.000000T0000Z-060825T0445Z/
WORTH IA-
1145 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 1143 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS WORTH COUNTY 
PRODUCING HEAVY RAINFALL...GUSTY WINDS AND SOME SMALL HAIL.

LAT...LON 4350 9352 4350 9304 4326 9304 4326 9345

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:35 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 24, 3:35 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 24 2006

.DISCUSSION...
VERY UNSTBL AMS IN PLACE THOUGH CAPPED OVR IA WITH H7 TEMPS +13-15
ATTM.  XPCT AMS TO REMAIN CAPPED THRU SNST WITH MUCH OF ACTVTY
HOLDING N OF THE CWA.  LTST WRF SINGING A DIF TUNE WITH DVLPMT OVR
THE NW BTWN 03 AND 06Z.  WL NEED TO WATCH THAT AS POTENTIAL IS
DECENT IT WOULD BE ABLE TO GO SVR FAIRLY QUICLY.  THINGS WEAKEN LATE
TNGT WITH DOWN TIME XTNDG INTO TMRW AFTN.  SHUD SEE REDVLPMT DURG
THE AFTN IN THE SE.  NXT QUES WL BE OVER THE WKND.  MDLS HV SHFDT TO
THE S O THE AREA OF HVR PCPN.  HV KEPT PCPN IN THE SERN HLF OF THE
CWA INTO SUN.  SHUD BE A DRY PD AFT THAT WITH HI PRES BLDG INTO THE
CNTRL U.S. FOR A FEW DAYS.  TEMPS LKLY TO BE ABV 12Z MEX AS DONT
FEEL COOL AIR PENETRATION WL BE ALL THAT STG GVN THE POTENTIAL
DVLPMT OF ERNESTO IN THE 2 TO 7 DAY PD.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 24, 7:52 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT THU AUG 24 2006

IAZ004>007-015>017-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
752 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF STATE HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER MIDNIGHT.
SOME SEVERE STORMS ARE POSSIBLE THROUGH 2 AM.  THE THREAT FROM THE
SEVERE STORMS WOULD INCLUDE HAIL TO GOLF BALL SIZE AND STRAIGHT
LINE WIND GUSTS AROUND 60 MPH. A FEW LOCATIONS AFFECTED BY MULTIPLE
STORMS COULD RECEIVE HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES BUT
THESE RAINFALL AMOUNTS WOULD BE VERY LOCALIZED IF THEY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-251100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
752 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND SOUTH OF STATE HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT OVER
CENTRAL AND SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
INTO SUNDAY. HOWEVER...SOME STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...MAINLY IN FAR SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.